Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/10794
Full metadata record
DC FieldValueLanguage
dc.contributor.authorTaylor, David McDen
dc.contributor.authorRobinson, Jeffreyen
dc.contributor.authorMacLeod, Dawsonen
dc.contributor.authorMacBean, Catherine Een
dc.contributor.authorBraitberg, Georgeen
dc.date.accessioned2015-05-16T00:21:40Z
dc.date.available2015-05-16T00:21:40Z
dc.date.issued2009-03-23en
dc.identifier.citationJournal of Paediatrics and Child Health 2009; 45(5): 304-9en
dc.identifier.govdoc19320803en
dc.identifier.otherPUBMEDen
dc.identifier.urihttp://ahro.austin.org.au/austinjspui/handle/1/10794en
dc.description.abstractThis study aimed to determine the epidemiology of therapeutic errors among children in the community setting.This was a prospective, observational study of 491 consecutive cases reported to the Victorian Poisons Information Centre, between January 2006 and March 2007. A total of 450 (91.7%) parents/carers were followed up by telephone approximately 48 h after the initial call. The main outcome measures were the nature, causes and outcomes of the errors and actions taken or recommendations given to avoid future errors.The majority of children (334, 68.0%, 95% confidence interval (CI) 63.7, 72.1) were aged <or=3 years. Incorrect and double dosage accounted for 279 (56.8%, 95% CI 52.3, 61.2) and 128 (26.1%, 95% CI 22.3, 30.2) cases, respectively. Almost all errors occurred in the home (98.2%) and involved a single medication (98.8%) and the oral route (98.4%). Close family members were responsible in 408 (83.1%, 95% CI 79.4, 86.2) cases. Analgesics and cough and cold preparations were taken in error in 259 (52.0%) cases. Human (rushing, distraction, carelessness) and communication factors were reported to be causal factors in 337 (38.4%, 95% CI 35.2, 41.8) and 111 (12.7%, 95% CI 10.6, 15.1) cases, respectively. In almost all cases (474, 96.5%, 95% CI 94.4, 97.9), the caller was advised to observe the child at home, and no child experienced significant morbidity. Preventive strategies included attention to administration care and routine, communication, medication storage, administration devices, packaging and labelling issues.Very young children are at particular risk, especially from single, over-the-counter medication dosing errors, made at home by family members.en
dc.language.isoenen
dc.subject.otherAdolescenten
dc.subject.otherChilden
dc.subject.otherChild, Preschoolen
dc.subject.otherCommunity Pharmacy Services.statistics & numerical dataen
dc.subject.otherEmergency Service, Hospital.statistics & numerical dataen
dc.subject.otherFemaleen
dc.subject.otherHome Nursing.statistics & numerical dataen
dc.subject.otherHumansen
dc.subject.otherInfanten
dc.subject.otherInfant, Newbornen
dc.subject.otherMaleen
dc.subject.otherMedication Errors.statistics & numerical dataen
dc.subject.otherNonprescription Drugs.administration & dosage.poisoningen
dc.subject.otherObservationen
dc.subject.otherPoison Control Centers.statistics & numerical dataen
dc.subject.otherPoisoning.epidemiologyen
dc.subject.otherPrescription Drugs.administration & dosage.poisoningen
dc.subject.otherProspective Studiesen
dc.subject.otherVictoria.epidemiologyen
dc.titleTherapeutic errors among children in the community setting: nature, causes and outcomes.en
dc.typeJournal Articleen
dc.identifier.journaltitleJournal of paediatrics and child healthen
dc.identifier.affiliationEmergency andGeneral Medicine Research, Austin Health, Melbourne, Australiaen
dc.identifier.affiliationdavid.taylor@austin.org.auen
dc.identifier.doi10.1111/j.1440-1754.2008.01462.xen
dc.description.pages304-9en
dc.relation.urlhttp://www.ncbi.nlm.nih.gov/pubmed/19320803en
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.